Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 11, NWS Wichita, KS

June 23, 2025McPherson County, Reno County, Rice County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 23, 2025, 10:40 PM CDT for McPherson County, Reno County, Rice County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2025, 10:40 PM CDT (03:40 UTC)
Expired
Jun 24, 2025, 2:32 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 11:36 PM CDTFLASH FLOODHutchinson, KSSome roads were flooded in town with over 6 inches of water flowing.
Jun 24, 12:15 AM CDTFLASH FLOOD1 Wnw Hutchinson, KS3 to 4 feet of water on Main St between 15th and 18th street. Also reports of cars stalled out due to high water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WGUS53 KICT 240340
FFWICT
KSC113-155-159-240745-
/O.NEW.KICT.FF.W.0011.250624T0340Z-250624T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1040 PM CDT Mon Jun 23 2025

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southwestern McPherson County in central Kansas...
  Southeastern Rice County in central Kansas...
  Central Reno County in south central Kansas...

* Until 245 AM CDT.

* At 1040 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hutchinson, South Hutchinson, Inman, Buhler, Nickerson, Arlington, 
  Partridge, Abbyville, Willowbrook, Langdon and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3785 9844 3817 9805 3834 9784 3823 9763
      3817 9770 3775 9820

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Kaufman
3 follow-up statements
362 
WGUS73 KICT 240435
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1135 PM CDT Mon Jun 23 2025

KSC113-155-159-240745-
/O.CON.KICT.FF.W.0011.000000T0000Z-250624T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Reno KS-Rice KS-
1135 PM CDT Mon Jun 23 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT TUESDAY 
FOR SOUTHWESTERN MCPHERSON, SOUTHEASTERN RICE AND CENTRAL RENO 
COUNTIES...

At 1135 PM CDT, local law enforcement reported flash flooding in 
Hutchinson, with 6 to 10 inches of water flowing over streets in the 
city. Between 3 and 5 inches of rain have fallen. Additional 
rainfall amounts of 1 to 2 inches are possible in the warned area. 
Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Hutchinson, South Hutchinson, Inman, Buhler, Nickerson, Arlington, 
  Partridge, Abbyville, Willowbrook, Langdon and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3785 9844 3817 9805 3834 9784 3823 9763
      3817 9770 3775 9820

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Kaufman
978 
WGUS73 KICT 240522
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1222 AM CDT Tue Jun 24 2025

KSC113-155-159-240745-
/O.CON.KICT.FF.W.0011.000000T0000Z-250624T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Reno KS-Rice KS-
1222 AM CDT Tue Jun 24 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT EARLY THIS 
MORNING FOR SOUTHWESTERN MCPHERSON, SOUTHEASTERN RICE AND CENTRAL 
RENO COUNTIES...

At 1222 AM CDT, trained weather spotters reported flash flooding in 
Hutchinson, with 3 to 4 feet of water covering Main Street between 
15th Street and 18th Street. Between 3 and 5 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Trained spotters reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Hutchinson, South Hutchinson, Inman, Buhler, Nickerson, Arlington, 
  Partridge, Abbyville, Willowbrook, Langdon and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3785 9844 3817 9805 3834 9784 3823 9763
      3817 9770 3775 9820

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Kaufman
570 
WGUS73 KICT 240732
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
232 AM CDT Tue Jun 24 2025

KSC113-155-159-240742-
/O.CAN.KICT.FF.W.0011.000000T0000Z-250624T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Reno KS-Rice KS-
232 AM CDT Tue Jun 24 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MCPHERSON, 
SOUTHEASTERN RICE AND CENTRAL RENO COUNTIES...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

&&

LAT...LON 3785 9844 3817 9805 3834 9784 3823 9763
      3817 9770 3775 9820

$$

Kaufman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:31 PM CDT, 4 hours 9 minutes earlier. Its key messages:

  • Scattered to numerous showers/thunderstorms this afternoon through tonight, especially northwest of the Flint Hills. Strong to severe downburst winds and intense rainfall rates the primary hazards.
  • Spotty shower/storm chances Tuesday afternoon-evening.
  • Off-and-on spotty shower/storm chances late Wednesday through early next week.
Area forecast discussion, Jun 23, 6:31 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 PM CDT Mon Jun 23 2025

...Updated Aviation Discussion...

.KEY MESSAGES...

- Scattered to numerous showers/thunderstorms this afternoon
  through tonight, especially northwest of the Flint Hills.
  Strong to severe downburst winds and intense rainfall rates
  the primary hazards.

- Spotty shower/storm chances Tuesday afternoon-evening.

- Off-and-on spotty shower/storm chances late Wednesday through
  early next week.

&&

.DISCUSSION...
Issued at 239 PM CDT Mon Jun 23 2025

A slow-moving cold front approaching from the northwest amidst a
moist/unstable/uncapped airmass will be the focus for scattered to
numerous showers/thunderstorms this afternoon and evening, with
activity likely lingering well into the night. Given the uncapped
airmass, a few thunderstorms could form as far east-southeast as the
Flint Hills over southeast Kansas, although thinking the greatest
coverage/chances will be northwest of the KS Turnpike closer to the
approaching cold frontal zone. Strong instability and modest lapse
rates will favor vigorous and tall updrafts, with modest downdraft
CAPE values supporting locally strong to severe wet microbursts.
Deep layer shear is 20-25 kts at best, which should limit updraft
rotation and tilt, supporting only a marginal hail threat.
Furthermore, anomalously high precipitable waters in concert with
relatively slower storm motions will support intense rainfall rates
and localized flash flooding.

Thinking the potential for strong to severe downburst winds will be
mainly before 10 PM or so. Thereafter, mostly non-severe
showers/storms should linger a good portion of the night and even
into Tuesday morning mainly northwest of the KS Turnpike, supported
by a strengthening low-level jet impinging on the cold frontal zone.

With the frontal zone stalling and laying out across central KS
Tuesday, thinking Tuesday afternoon-evening hit-or-miss
showers/storms will be focused generally along/north of Highway 56.
The primary threats will once again be localized wet microbursts and
intense rainfall rates.

As we look ahead, spotty off-and-on shower/storm chances enter back
into the forecast late Wednesday and persist all the way through the
weekend. The culprits will be subtle ripples in the mid-level flow
moving in from the west-southwest along with weak cold fronts
encroaching from the north, amidst a continued
moist/unstable/uncapped airmass. Widespread severe weather appears
unlikely given the relatively weak flow aloft, although locally
strong wind gusts and intense rainfall rates remain possible. Stay
tuned as we continue to refine the forecast during this period.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 622 PM CDT Mon Jun 23 2025

A cold front approaching from the northwest amidst a moist and
unstable airmass and an increasing low-level jet will support
continued scattered to numerous showers/thunderstorms through
the evening and night, mainly along and northwest of the Kansas
Turnpike. Thinking the primary threat with this activity will
be locally heavy rain, although the strongest activity will be
capable of isolated strong to severe downburst winds and perhaps
dime to quarter size hail. Covered this storm threat with TEMPO
and and PROB30 groups at all TAF sites except CNU.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...ADK
AVIATION...ADK
Hazardous weather outlook, Jun 23, 8:02 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
802 PM CDT Mon Jun 23 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
802 PM CDT Mon Jun 23 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms will impact
locations mainly along and northwest of the Kansas Turnpike this
evening and tonight. The primary concern will be locally intense
rainfall rates, which could result in areas of flooding.
Additionally, a few of the stronger storms will be capable of 60 mph
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Spotty shower and thunderstorm chances remain in the forecast
Tuesday afternoon and evening, and off-and-on late Wednesday
through the weekend, mainly during the afternoon and evening hours.
The primary threats with this activity will be strong wind gusts
and heavy rainfall.

Heat indices around 100 degrees are expected each afternoon and
early evening this week through the weekend.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, heavy rainfall amounts, and flooding are
always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jun 23, 4:48 PM CDT, 5 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
448 PM CDT Mon Jun 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Gst     3 ENE Lyons             38.37N 98.15W
06/23/2025  E60 MPH          Rice               KS   Broadcast Media

            courtesy of KAKE, about 50-60mph+.

&&
Local storm report, Jun 23, 5:06 PM CDT, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
506 PM CDT Mon Jun 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Hail             1 SW Windom             38.38N 97.92W
06/23/2025  E1.00 Inch       McPherson          KS   Broadcast Media

            courtesy of KAKE.

&&
Local storm report, Jun 23, 8:53 PM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
853 PM CDT Mon Jun 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Rain             3 NW Wichita Eisenhower 37.69N 97.48W
06/23/2025  M2.33 Inch       Sedgwick           KS   Trained Spotter

            Storm total rainfall since about 4:30 pm.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:49 AM CDTAreal Flood WarningICTMcPherson, Reno, Rice8 hr
Jun 24, 10:40 AM CDTAreal Flood WarningICTMcPherson, Reno, Rice48 hr
Jun 24, 1:50 PM CDTRiver Flood WarningICTReno, Rice3 days

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.